Vitamins and minerals are essential for good health, but taking too many supplements can be hazardous. Routinely consuming an overload of vitamins and minerals can cause nausea, diarrhea, stomach cramps, hair loss, fatigue, and even mild nerve damage. Vitamin A is a fat-soluble nutrient that occurs naturally in many foods, such as beef, eggs, and many fruits and vegetables. An overdose of this vitamin can cause confusion, hair loss, liver damage, bone loss, and an increased risk of death and lung-related problems in those who have a history of smoking, especially women who smoke.
But just because supplements are safe in moderation doesn't mean that the more the better. Combining several supplements or taking higher doses than recommended may increase the risk that they will actually cause harm. In addition, since the industry is not well regulated, there is no real guarantee that the ingredients and dosage that appear on the label are accurate. The first sign that you've taken too many vitamins or supplements is usually gastrointestinal.
You may experience nausea, vomiting, or diarrhea. It may mean that you've taken a vitamin on an empty stomach that is better tolerated with food, or that you're taking more supplements than your body should handle. To be safe, it's always a good idea to talk to your doctor before starting a new vitamin or supplement regimen. Once the human body uses the vitamins and minerals it needs, the rest is excreted or stored.
This is not an immediate cause for alarm. If you accidentally take two of your multivitamin on the same day, don't panic - you'll still be fine. It's more about taking too much of a supplement on a consistent basis, even if it's something like calcium that you know is key to your health. A new study published in the Journal of the American Heart Association found that while calcium-rich foods may help protect heart health, calcium supplements may increase the risk of plaque buildup in the arteries and cause heart damage. Beyond that, there are other common supplements that experts say can be risky if taken in excess. Vitamin A toxicity occurs when there is too much vitamin A in the body.
Symptoms may include nausea, vomiting, loss of appetite, abdominal pain, dizziness, irritability, drowsiness, headache, rash, increased intracranial pressure, coma, and even death. The upper limit for adults is 3,000 mcg per day. If your nutrition is poor or you have a condition or illness that prevents your body from absorbing certain nutrients then yes - you need to take supplements. Your doctor may recommend certain over-the-counter supplements or suggest simple dietary adjustments that can help you get back on track. In addition, some supplement ingredients such as caffeine powder and red yeast rice have been shown to be potentially dangerous even at low doses. It's a good idea to talk to your doctor about the supplements you take regularly - especially if you have a health problem or dietary restriction - or if you're taking any type of medication. You should also take any new supplement that your doctor or pharmacist is considering before adding them to your regimen.
For example, vitamin D deficiencies are often treated with high-dose vitamin D injections or supplements that provide more than 50,000 IU of vitamin D - which is much more than UL (2). Although most supplement bottles offer recommendations on how much vitamin you should take per day - needs may vary from person to person. Visit any vitamin aisle at your local pharmacy and you'll see a variety of supplements designed to help you increase your intake of a variety of vitamins and minerals. However certain groups are at greater risk of suffering from deficiencies than the general population and are recommended to use supplements. If you notice any of these symptoms and suspect that you may have taken too much supplement - stop taking it immediately and call your doctor. But will all those supplements work for you? And more importantly - is it possible to take too many vitamins? We asked health and nutrition experts those questions and looked at the most recent research. If you take a daily multivitamin supplement along with high-concentration supplements of certain supplements (a vitamin D spray for example) and follow a nutritious balanced diet high in fortified foods - you may be overdoing your vitamins without realizing it.